Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 29, NWS Newport/Morehead City, NC

July 4, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 4, 2024, 10:35 AM EDT for Dare County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2024, 10:35 AM EDT (14:35 UTC)
Expired
Jul 4, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WHUS42 KMHX 041435
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1035 AM EDT Thu Jul 4 2024

NCZ203-205-050000-
/O.NEW.KMHX.BH.S.0029.240704T1435Z-240705T0000Z/
Northern Outer Banks-Hatteras Island-
1035 AM EDT Thu Jul 4 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR BEACHES NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:23 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
712 
WHUS42 KMHX 050010
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
810 PM EDT Thu Jul 4 2024

NCZ203-205-051215-
/O.EXP.KMHX.BH.S.0029.000000T0000Z-240705T0000Z/
/O.NEW.KMHX.BH.S.0030.240705T0010Z-240706T0000Z/
Northern Outer Banks-Hatteras Island-
810 PM EDT Thu Jul 4 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ195-196-199-204-051215-
/O.NEW.KMHX.BH.S.0030.240705T0010Z-240706T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
810 PM EDT Thu Jul 4 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to to Surf City.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 4, 9:56 AM EDT, 39 minutes earlier.

Area forecast discussion, Jul 4, 9:56 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
956 AM EDT Thu Jul 4 2024

.SYNOPSIS...
High pressure will push offshore tonight and then remain
centered off the coast through this weekend. Oppressive heat
and humidity return this weekend as well as chances for showers
and thunderstorms.

&&

.NEAR TERM /REST OF TODAY/...
As of 955 AM Thurs... No significant changes to the forecast
today as we are steadily warming up this morning with temps now
in the upper 70s to low 80s while high cirrus continues to
stream in from the north.

Prev Disc...THIS MORNING: High pressure continues slowly
drifting offshore, dominating the weather conditions through the
morning. Winds are generally calm inland and some high cloud
cover streaming in from the north/northeast. The cloud cover has
inhibited any impactful fog formation this morning. However,
with the winds being calm patchy, shallow non-impactful fog is
possible through 8am as Tds trend higher with the return flow
from the high. Lows this morning are observed to be in the in
the mid- upper 60s inland, low 70s for beaches.

TODAY: Warm day on tap with highs in the low-mid 90s inland,
80s for beaches. Dry forecast and light south winds with the
high pressure centered to our east. This southerly flow will
also usher in more moisture, with Heat Indices near 100 degrees
inland. Diurnal cumulus field will develop once again in the
late morning to early afternoon and overspread the entire CWA
until the seabreeze can develop and push the cloud field further
inland. An area of weak isentropic lift along a pre frontal
trough will be located in central NC, approaching us towards the
end of the near term period.

&&

.SHORT TERM /TONIGHT/...
As of 145 AM Thursday...Prefrontal trough moves through the
region overnight. 6Z CAMs show the line of showers breaking up
at our doorstep, with wide uncertainty on if they make it into
our CWA. Instability will be meager at best when the greatest
forcing moves through, and despite PWATs over 2", it is likely
any showers and thunderstorms moving in from our west dissipate
before reaching the western portions of the CWA. Slightly
increased PoPs for northern portions of the CWA where the
greatest forcing resides, but PoPs still remain at or below 20%.
Unfortunately this trough will not do much to alleviate the
drought conditions occuring in the coastal plain. Lows are a bit
higher, in the low-mid 70s inland and mid 70s for beaches.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 245 AM Thu...

KEY MESSAGES:

- Oppressive heat and humidity returns late week and this
  weekend
- Scattered showers and thunderstorms, mainly diurnally driven,
  return this weekend into next week

Our most impactful weather likely occurs Friday into the
weekend as oppressive heat and humidity sets up across the
Southeast once again. Upper ridging will remain overhead,
while at the surface, high pressure will remain anchored
offshore allowing SSW flow and deeper moisture to return to the
area. Temps will grad warm late week into the weekend allowing
for oppressive heat and humidity to return. High temps will soar
into the mid to upper 90s inland, upper 80s to low 90s for the
beaches, combined with dewpoints climbing back up into the 70s.
This will likely lead to heat index values peaking at 105-110
deg for many areas, esp Fri and Sat.

A cold front will approach the area this weekend and early next
week, but will likely stall or dissipate west of the area, while
weak upper low offshore drifts towards the SE coast. This
boundary will likely do little, except to possibly aid in
shower/tstm development. Seabreeze, inland troughing, and
waves rotating through the upper trough to the WNW will keep
mostly diurnally driven showers and storms in the forecast this
weekend into next week. Will continue to cap pops at chance.
At this time it looks like the lack of shear should limit
overall svr threat.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through tonight/...
As of 710 AM Thursday...

 - VFR likely for most areas over the next 24 hrs (>80% chance)

 - Low chance (10-20%) of MVFR ceilings Thursday night into
   early Friday morning along a prefrontal trough

High pressure has shifted offshore, with a light southeasterly
flow allowing some shallow moisture advection to occur off the
Atlantic. Despite this moisture advection, upper level cloud
cover has prevented BR formation this morning. Light south-
southeasterly flow will continue through the day Thursday, with
a bump up in winds with the advancing seabreeze in the
afternoon. Once again, the risk of SHRA or TSRA looks low along
the seabreeze (<10% chance). Of note, however, TSRA approaching
from the west along a pre- frontal trough may make a run at the
coastal plain of Eastern NC (ISO, PGV). Current expectation is
for the showers and Tstorms to mostly dissipate before reaching
TAF terminals, but added VCSH to PGV where there is a 20% chance
of the showers and/or thunderstorms persisting as they move
eastward. Whether showers dissipate or not, there will be an
increase in cloud cover Thursday night along the trough,
although current expectation is for ceilings to be VFR. There is
a 10-20% chance of MVFR ceilings developing, higher if showers
make it across the border into our CWA. For this reason, added a
FEW030 mention to the TAFs. Still too much uncertainty to add in
predominant sub-VFR categories.

LONG TERM /Friday through Monday/...
As of 245 AM Thu...Pred VFR conditions expected through the
period. Sct diurnal shower/tstm chances return this weekend and
early next week, which could bring periods of sub-VFR.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 215 AM Thursday...Pleasant boating conditions continue
over area waters as high pressure, centered off the coast,
extends southward over the Carolinas. Ongoing 5 to 15 kt
S/SE'rly breezes and 2 to 4 ft seas will continue to persist
over our waters through Thursday. Thursday night winds veer to
become SW'rly, but remain 5-15kts.

LONG TERM /Friday through Monday/...
As of 245 AM Thu...Typical summertime pattern expected through
the period with high pressure offshore and weak boundary and sfc
trough inland. SSW winds 10-20 kt expected Fri into Sat,
strongest during the late afternoon and evening. There is
potential for a brief period of 25 kt gusts late Fri afternoon
and Fri night, which could bring SCA conditions. S-SE winds 5-15
kt Sun and Mon. Seas generally 2-4 ft through the period, with
potential for 5 ft across the outer waters Fri night into Sat.
May continue to see longer period swells from very distant
Hurricane Beryl through Fri, though should have little impact on
wave heights.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RCF/RJ
SHORT TERM...RJ
LONG TERM...CQD
AVIATION...CQD/RJ
MARINE...CQD/RJ
Hazardous weather outlook, Jul 4, 4:27 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
427 AM EDT Thu Jul 4 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-050830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
427 AM EDT Thu Jul 4 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Oppressive heat and humidity will return Friday into the weekend
with heat indices likely reaching between 105 and 110 degrees
inland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-050830-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
427 AM EDT Thu Jul 4 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Oppressive heat and humidity will return Friday into the weekend
with heat indices likely reaching up to 105 degrees for the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:47 PM EDTHeat AdvisoryMHXBeaufort, Craven, Dare, Duplin, Greene, Hyde and 8 more36 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.